California, 2011

Damaging Wind in California, September 20, 2011

September 20, 2011 · NWS VEF · 1 event in 1 county or zone

Isolated thunderstorms developed over the Owens Valley and nearby mountains. One storm produced a dry microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Isolated thunderstorms developed over the Owens Valley and nearby mountains. One storm produced a dry microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 20, 1:45 PM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 20, 1:45 PM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT TUE SEP 20 2011

CORRECTION TO THE HEADER PORTION ONLY

.SYNOPSIS...HIGH PRESSURE ALOFT WILL CONTINUE TO RESULT IN ABOVE
NORMAL HIGH TEMPERATURES ACROSS THE AREA THROUGH FRIDAY ALONG WITH
DRY CONDITIONS IN MOST AREAS. AN UPPER LEVEL LOW IS EXPECTED TO
APPROACH SOUTHERN CALIFORNIA LATER THIS WEEK AND PULL SOME MOISTURE
NORTHWARD INTO OUR AREA ALLOWING FOR ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS MAINLY ON SATURDAY OVER THE HIGHER ELEVATIONS. &&

.SHORT TERM...ANOTHER VERY WARM LATE SUMMER DAY ACROSS THE AREA. A
HINT OF MID-LEVEL MOISTURE WAS PRESENT CENTERED AROUND 650 MB AND
WITH A LITTLE HEATING THIS HAS RESULTED IN A FEW POP UP CUMULUS
CLOUDS OVER PORTIONS OF THE AREA THIS AFTERNOON. THESE SHOULD
DISSIPATE AFTER SUNSET. OVER THE SOUTHERN SIERRA ISOLATED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN THIS AFTERNOON IN AN
AREA WHERE INSTABILITY AND MID-LEVEL MOISTURE IS GREATER. THERE IS A
MID/UPPER LEVEL SHEAR AXIS NOTED ACROSS CENTRAL CALIFORNIA AND
CENTRAL NEVADA AS WELL THAT IS PROBABLY ALSO HELPING TO ENHANCE
CONVECTION. WITH THE LOSS OF HEATING THIS ACTIVITY SHOULD ALSO
DIMINISH EARLY THIS EVENING. LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS WILL BE THE MAIN HAZARDS WITH ANY STRONGER THUNDERSTORMS.

THINGS REALLY DO NOT CHANGE MUCH FOR WEDNESDAY AND THURSDAY WITH
RESPECT TO TEMPERATURES. HIGH PRESSURE ALOFT REMAINS CENTERED OVER
NEVADA AND TEMPS WILL ONCE AGAIN BE ABOVE NORMAL. I BUMPED THE HIGH
UP FOR LAS VEGAS TO 100 FOR BOTH DAYS WHICH MATCHES THE WARMER AND
BETTER PERFORMING MET MOS GUIDANCE. THE AVERAGE LAST DATE OF A
TRIPLE DIGIT HIGH IN LAS VEGAS IS SEPTEMBER 16TH. MID-LEVEL MOISTURE
IS SHOWN TO BE FAIRLY SIMILAR TO TODAY ACROSS THE AREA ON WEDNESDAY
SO POP UP CUMULUS IN THE AFTERNOON WILL BE LIKELY AGAIN. OVER THE
SOUTHERN SIERRA...MARGINALLY UNSTABLE AIR REMAINS IN PLACE AS DOES
MID-LEVEL MOISTURE AND THE MID/UPPER LEVEL SHEAR AXIS IS ALSO STILL
PRESENT SO AGAIN EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO POP UP
IN THE AFTERNOON AND WIND DOWN IN THE EVENING. BY THURSDAY AN UPPER
LOW PRESENTLY LOCATED NEAR 30N/125W IS EXPECTED TO MOVE TOWARDS
SOCAL AND A SOUTH TO SOUTHEAST FLOW AHEAD OF THIS IN THE MID-LEVELS
SHOULD PULL ADDITIONAL MOISTURE NORTHWARD INTO OUR AREA. THIS SHOULD
BRING A FEW MORE CLOUDS TO THE AREA. OVER THE SOUTHERN
SIERRA...MOISTURE AND INSTABILITY ARE STILL THERE BUT LOOK LESS
IMPRESSIVE AND THE STEERING FLOW ALSO TURNS EASTERLY AS THE
MID/UPPER LEVEL SHEAR AXIS SHIFTS SOUTHWARD INTO SOCAL. ALL OF THIS
SHOULD LESSEN THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION AND
THUS KEPT THE FORECAST DRY FOR NOW.

.LONG TERM...FRIDAY THROUGH TUESDAY...RIDGE OVER THE CWA DURING THE
SHORT TERM IS PUSHED NORTHEAST AS THE UPPER LOW OFF THE SOUTHERN
CALIFORNIA COAST BECOMES THE MAIN CONCERN. THE UPPER LOW REMAINS OFF
THE SOUTHERN CALIFORNIA COAST ON FRIDAY...THEN SLOWLY LIFTS
NORTHEAST INTO SATURDAY AND SUNDAY. THE ECMWF AND GFS DIFFER ON THE
TIMING AND STRENGTH OF THE LOW AS IT BEGINS TO EJECT NORTHEAST WITH
THE ECMWF MAINTAINING THE CLOSED LOW/TROUGH FEATURE LONGER INTO
SATURDAY BEFORE EJECTING OUT ON SUNDAY. EITHER CASE THE SCENARIO
CONTINUES TO LEAVE THE DOOR OPEN FOR MOISTURE TO MOVE BACK IN TO THE
CWA FROM THE SOUTH LATE FRIDAY AND SATURDAY BEFORE DRYING ON
SUNDAY...WHICH HAS BEEN THE TREND OF THE CURRENT FORECAST FOR THE
PAST FEW DAYS. HOWEVER EVEN THOUGH THE 12Z GFS/ECMWF DIFFER IN THE
TREATMENT OF THE LOW...THE ONE THING THAT IS THE SAME IS THAT BOTH
MODELS INDICATE MUCH LESS MOISTURE MOVING INTO THE CWA THIS WEEKEND.
WITH THIS DRIER TREND...HAVE TRENDED THE POPS DOWN FOR SATURDAY AND
SUNDAY. THE MODEL DIFFERENCES OVER THE WEEKEND ARE THEN CONTINUED
INTO THE END OF THE LONG TERM...WITH THE GFS HAVING A BROAD WEST TO
NORTHWEST FLOW ACROSS THE CWA FOR MONDAY AND TUESDAY WHICH FOR THE
MOST PART WILL BE DRY. MEANWHILE THE ECMWF FORMS A WEAK CUT-OFF LOW
OFF THE CENTRAL CALIFORNIA COAST BY MID DAY MONDAY WHICH THEN SLOWLY
SHIFTS EAST INTO TUESDAY WHICH WOULD LIKELY KEEP ISOLATED SHOWERS
OVER THE HIGHER TERRAIN. FOR NOW HAVE TRENDED TOWARDS ECMWF AND NOT
DRY THE CWA OUT TOTALLY FOR THE MONDAY/TUESDAY TIMEFRAME...RESULTING
IN SLIGHT CHANCE POPS MAINLY OVER THE SOUTHERN SIERRA CREST.
TEMPERATURES NOW BECOME A PROBLEM IN THE LONG TERM AS INCREASE/
DECREASE IN AFTERNOON CLOUDS WILL CREATE A LARGE RANGE IN DAYTIME
TEMPS. FOR NOW HAVE CONTINUED THE TREND OF THE PREVIOUS FORECAST OF
LOWERING TEMPS OVER THE WEEKEND A FEW DEGREES AND THEN LEVELING THEM
OFF INTO MONDAY AND TUESDAY. OVERALL THOUGHT...THE TEMPS WILL REMAIN
ABOVE NORMAL THROUGH THE LONG TERM.
&&

.AVIATION...FOR MCCARRAN...FEW CLOUDS AOA 15K FEET THROUGH 03Z
OTHERWISE MOSTLY CLEAR SKIES OVERNIGHT INTO WEDNESDAY MORNING. FEW
CLOUDS ONCE AGAIN AOA 15K FEET AFTER 19Z WEDNESDAY. DIURNAL WINDS
LESS THAN 10KTS THROUGH THE PERIOD. MCCARRAN COULD REACH 100 DEGREES
FOR WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHRA/TSRA ARE EXPECTED OVER THE SOUTHERN SIERRA
THROUGH 04Z WEDNESDAY. A FEW OF THE CELLS COULD MOVE INTO THE OWENS
VALLEY...CAUSING GUSTY WINDS AND REDUCED CEILINGS AND VISIBILITIES.
NORMAL DIURNAL WINDS SHOULD BE LIGHT THROUGH THE FORECAST PERIOD.
FEW CLOUDS AOA 15K FEET THROUGH 03Z OTHERWISE MOSTLY CLEAR SKIES
OVERNIGHT INTO WEDNESDAY MORNING. FEW CLOUDS ONCE AGAIN AOA 15K FEET
AFTER 19Z WEDNESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

STACHELSKI/JENSEN/HURLEY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 20, 2:45 AM PST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 AM PDT TUE SEP 20 2011

CAZ519-210700-
EASTERN SIERRA SLOPES-
345 AM PDT TUE SEP 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON THROUGH
EARLY THIS EVENING BUT THE POTENTIAL FOR SIGNIFICANT HAZARDS ASIDE
FROM LIGHTNING WITH ANY STORMS IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN OVER THE SOUTHERN
SIERRA WEDNESDAY AFTERNOON AND EVENING THEN MORE STABLE CONDITIONS WILL
DEVELOP THURSDAY THEN THE CHANCE OF THUNDERSTORMS WILL INCREASE
AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ001>003-036-CAZ520>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
345 AM PDT TUE SEP 20 2011 /345 AM MST TUE SEP 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THOUGH
SOME INCREASE IN MOISTURE BY SATURDAY WILL LEAD TO ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The San Joaquin Valley radar (KHNX), 162 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Inyo

When
September 20, 5:23 PM PST
Where
Inyo County, (Bih)bishop Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.370, -118.370

This gust was associated with a dry microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336660.